Tocilizumab / Actemra help :-)

sian1001
sian1001 Member Posts: 5
edited 29. Jun 2015, 09:29 in Living with Arthritis archive
Hi, Im hoping someone can offer some advice. I started taking tocilzumab by injection 5wks ago & since then have had awful fluid retention on my feet & ankles, they are both very swollen & painful & I can barely walk. I have tried compression socks, raising my feet & soaking in epsom salts and nothing is bringing any relief. I have read that fluid retention is a common side effect of Tocilizumab, has anyone else experienced this? Was it a temporary side effect? What helped relieve it? Thank you for taking the time to read this, I look forward to hearing your experiences x

Comments

  • stickywicket
    stickywicket Member Posts: 26,238
    edited 30. Nov -1, 00:00
    Hello Sian and welcome to Arthritis Care :) I've never taken tocilizumab. I'm fortunate in that a combination of DMARDS helps me.

    I do know, though, that one thing to do for water retention is, paradoxically, to drink more water. Also, cut out salt, coffee and alcohol. Processed foods tend to be high in salt so avoid them too. Elevating the ankles is good but exercising them is also good. Try to get a balance.

    I hope the tocilizumab is helping the arthritis but, if your problems continue, do consult your rheumatology helpline on Monday. They are the experts.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, I cannot help because my poisons are different but I too think you should contact your rheumatology unit ASAP, they need to know that this is happening. I hope something can be resolved and that things improve soon. Please let us know the outcome. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • sian1001
    sian1001 Member Posts: 5
    edited 30. Nov -1, 00:00
    Hi, thank you both for your replies :) .... I saw my rheumatologist last week who fobbed me off when I complained about my ankles saying it was probably the heat, she then said she'd see me in 6wks... It was only once I got home I did some research & found that this is a common side effect of the drug, I will obviously bring this to her attention when I next see her but I would have expected her to already be aware of this. I feel I have lost confidence in my rheumatologist, & wonder whether I should request to be seen by a different doctor. :?
  • stickywicket
    stickywicket Member Posts: 26,238
    edited 30. Nov -1, 00:00
    Only you can decide whether or not you have faith in your rheumatologist but it might be that she was thinking along different lines to you.

    Clearly, from your point of view, this is very uncomfortable and inconvenient and you are associating it with the med. You have only been taking the tocilizumab for five weeks though. That's not really long enough to have estimated how well or badly it will work for your arthritis. We can't just ditch these meds easily as there are not too many to choose from and they are expensive so the usual rule is that you may try three only. This may be at the forefront of your rheumatologist's thoughts, especially as (although I don't know about tocilizumab) fluid on the ankles isn't usually considered, in itself, to be a dangerous condition.

    Sometimes we have difficult choices to make. I, too, am a bit concerned about ankle swelling. I usually get a small amount in hot weather (I wiggle and elevate) but have just started on BP meds and the doc warned me that the only side effect I was likely to get is....you guessed it :roll: I do keep up a good fluid intake, never use salt and only rarely eat processed foods but my daily glass of wine might have to go during the current hot spell at least :mrgreen:

    Six weeks is not long to wait for your next appointment. Especially if the meds are working, I'd be aiming to reduce the fluid by diet and exercise and then see how things are when you see her. You will still have the option of changing to a different consultant but you'll have the satisfaction of knowing you have given the meds their best chance.
    However, bear in mind that ringing the helpline remains a possibility if you are worried about it.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Right, that's a little clearer. It may be that your rheumatologist would be more concerned if the fluid retention was happening elsewhere in your body rather than around a very common area. When relaxing I sit with my feet elevated (and knees supported by a pillow) because I find that both knees and ankles can swell if I sit in one position for too long. It doesn't happen that often though, probably because my meds are controlling my PsA pretty well and I have to take a water tablet along with my BP med (raised BP was caused by my injected humira). Hot weather is a trigger however, I'm not looking forward to this week.

    Fluid retention can be caused by all manner of things, not just medications. It's important to eat a healthy but varied diet, avoid the usual suspects such as too much caffeine, salty and sugary snacks etc., and to keep as mobile as possible. It's challenging, especially the latter if the joints are protesting, but bodies need to move to work better. It's good that you are seeing your rheumatologist again soon so keep a brief daily diary of how things are going so they get a better all-round picture. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Hello Sian , dont think its anything to do with Tocilizumab , I never had any side effects with the drug but only had infusions , only thing it made my bloods look realy good but done nothing for my joint so they changed it to rituximab

    as for ankles swelling it goes with RA , feet up & compression socks will help , I would go to your GP to see if they can help , thing with healthy people is walking helps move the fluid off our legs , question is it fluid built up or coming from your ankle joint & are they causing you problems , some of us have endded up with part of our ankles fused